Alert archive / Georgia / Tornado Warnings in 1999
Tornado Warning 2, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Jan 2, 1999, 5:20 PM EST for Brantley County, Georgia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 2, 1999, 5:20 PM EST (22:20 UTC)
- Expired
- Jan 2, 1999, 6:25 PM EST
- In force
- 65 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Brantley County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 5:30 PM EST | Thunderstorm Wind | Hoboken, GA | One mobile home destroyed, several homes with minor roof damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 3:15 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 022220 RRA TORJAX GAC025-022325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 520 PM EST SAT JAN 2 1999 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... BRANTLEY COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 625 PM EST * AT 519 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES SOUTH OF HICKOX... MOVING NORTH AT 35 MPH. OTHER STORMS WERE ALSO DEVELOPING WEST OF HOBOKEN WHICH COULD BECOME SEVERE OR TORNADIC...SO REMAIN ON THE ALERT. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... HICKOX BY 530 PM EST NAHUNTA BY 535 PM EST ATKINSON BY 545 PM EST GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. MOHLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 2, 2:15 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 2, 2:15 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 215 PM EST SAT JAN 2 1999 LATEST SURFACE ANALYSIS SHOWS WARM FRONT ACROSS SOUTHERN GA N OF JAX...TLH...VLD AND CUTTING ACROSS AL DIAGONALLY INTO SFC LOW N OF AL AND MS WITH COLD FRONT TRAILING SOUTH FROM THE SFC LOW ACROSS WESTERN MS AND SE LA. PREFRONTAL SQUALL LINE CURRENTLY MOVING ACROSS THE WESTERN FL PANHANDLE TRAILING SW INTO THE N CNTRL GULF SOUTH OF LA. AHEAD OF THE FRONT AIR MASS HAS BECAME VERY UNSTABLE ACROSS THE FL FA WITH LATEST SFC OBS REPORTING LOWER 80S ACROSS SOUTHERN PORTIONS OF FA AND MID 70S ELSEWHERE. DPTS ARE RANGING IN THE MIDDLE 60S. AT MID LEVELS... WATER VAPOR LOOP SHOWS ELONGATED S/W EXTENDING FROM KS/MO SOUTH TO WESTERN GULF WITH STRONG CORE OVER KS/MO. SURFACE ANALYSIS ALSO SHOW STRONGEST MST FLUX CON ALONG THE FRONT OVER XTRM N FL AND S GA FA WITH 88D CURRENTLY PICKING UP SWRS WEST OF I-75 ON I-10. MODELS...MODELS IN GENERAL INITIALIZED THE SYNOPTIC FEATURES FAIRLY WELL. THEY SHOW A BIT OF DISAGREEMENT AS THEY DIFFER IN TIME OF FRONTAL PASSAGE BUT ONLY BY A FEW HOURS AT MOST. NOTHING THEY CAN RESOLVE ANYHOW AT THAT TIME SCALE. THE FACT IS THAT THEY KEEP STRONGEST DIFFERENTIAL VORT ADVECTION TO THE NW OF CWA AS WELL AS STRONGEST HELICITIES NOT TO MENTION THE ABSENCE OF A TRULY STRONG UPPER LEVEL JET STREAK MOVING ACROSS THE AREA. GIVEN THE CURRENT DATA AND MODEL DATA...IT LOOKS LIKE THE MOST IMPORTANT FACTORS THAT WILL REMAIN IN PLACE ARE: 1) STRONG LOW LEVEL WIND KEEPING AN UNSTABLE...WARM AND MOIST AIR MASS AFTER SUNSET... PARTICULARLY ACROSS FL FA...2) LOW LEVEL WND SHEAR PRODUCING HELICITIES IN THE 400-500 RANGE ACROSS AREA SO THE POTENTIAL FOR ROTATING STORMS IS THERE...3) STRONG LIFT ASSOCIATED WITH PREFONTAL SQUALL LINE AND FRONT ITSELF. JUDGING BY ALL OF THIS LOOKS LIKE WE WILL HAVE STRONG THUNDERSTORMS TONIGHT WITH A FEW HAVING THE POTENTIAL TO GO SEVERE. FORECAST...JUDGING FOR THE TIMING IN THE MODELS LOOKS LIKE SQUALL LINE WILL BEGIN TO APPROACH WESTERN SECTIONS OF CWA AFTER 9PM AND BEFORE MIDNIGHT. IT WILL THEN MOVE THROUGH CWA EXITING SOUTHERN PORTIONS OF FA SOME TIME AROUND 12Z. POPS IN THE 100 RANGE ARE IN ORDER TONIGHT DROPPING TO 50 TOMORROW MORNING IN N FL EMPHASIZING THAT ACTIVITY SHOULD END BY MID MORNING ESPECIALLY ACROSS SOUTHERN SECTIONS AND ALONG THE COAST. IN SE GA...POPS SHOULD DROP TO CHC CATEGORY TOMORROW MORNING WITH ACTIVITY TAPERING OFF BY MID MORNING. AS FAR AS TEMPS GO WILL USE FWC GUIDANCE EXCEPT FOR TONIGHT WHEN I PLAN TO GO 6 TO 8 DEGREES WARMER BECAUSE I DO NOT SEE THOSE DEWPOINTS DROPPING MUCH AHEAD OF SQUALL LINE. BEYOND FIRST TWO PERIODS...COLD AIR MOVING IN AS RIDGE OF HIGH PRESSURE QUICKLY BUILDS IN. CWF LOOKS ON TRACK PRELIM SSI EB 60/61 34/47 18930 JAX EB 62/62 31/48 18940 GNV EB 61/63 32/49 18940 SANTOS
In the hours before
Special weather statement, Jan 2, 2:40 PM EST, 2 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-030130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 240 PM EST SAT JAN 2 1999 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... ...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... A STRONG COLD FRONT WITH AN ASSOCIATED PRE-FRONTAL SQUALL LINE MOVING ACROSS THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON IS EXPECTED TO BEGIN MOVING TO SOUTHEAST GEORGIA AND NORTH FLORIDA NEAR I-75 LATE THIS EVENING AFTER SUNSET. THE SQUALL LINE WILL THEN RACE EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS ON SUNDAY WITH MOST OF THE ACTIVITY MOVING OFF SHORE INTO THE COASTAL WATERS BEFORE SUNRISE. SCATTERED SHOWERS AND THUNDERTORMS WILL ALSO CONTINUE TO DEVELOP ALONG A WARM FRONT CURRENTLY MOVING NORTH ACROSS SOUTH GEORGIA THIS AFTERNOON. AS THE SQUALL LINE APPROACHES THE AREA...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENTISY. THUNDERSTORMS HAVE THE POTENTIAL TO BE STRONG BRINGING VERY HEAVY RAINFALL...WIND GUSTS IN EXCESS OF 50 MPH...HAIL...AND FREQUENT LIGHTNING. SOME OF THE THUNDERSTORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. PERSONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA ARE URGED TO MONNITOR THIS DEVEOPING WEATHER SITUATION AND STAYED TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA. FOR THE MARINE INTEREST...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA DUE TO HI WINDS AND SEAS. BOATERS ARE URGED TO REMAIN IN SAFE HARBOR DUE TO THIS AND THE APPROACHING SQUALL LINE TONIGHT. SPOTTERS SHOULD REMAIN ON THE ALERT FOR POSSIBLE ACTIVATION LATER THIS EVENING. SANTOS
Special weather statement, Jan 2, 2:40 PM EST, 2 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-030130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 240 PM EST SAT JAN 2 1999 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... ...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... A STRONG COLD FRONT WITH AN ASSOCIATED PRE-FRONTAL SQUALL LINE MOVING ACROSS THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON IS EXPECTED TO BEGIN MOVING TO SOUTHEAST GEORGIA AND NORTH FLORIDA NEAR I-75 LATE THIS EVENING AFTER SUNSET. THE SQUALL LINE WILL THEN RACE EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS ON SUNDAY WITH MOST OF THE ACTIVITY MOVING OFF SHORE INTO THE COASTAL WATERS BEFORE SUNRISE. SCATTERED SHOWERS AND THUNDERTORMS WILL ALSO CONTINUE TO DEVELOP ALONG A WARM FRONT CURRENTLY MOVING NORTH ACROSS SOUTH GEORGIA THIS AFTERNOON. AS THE SQUALL LINE APPROACHES THE AREA...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENTISY. THUNDERSTORMS HAVE THE POTENTIAL TO BE STRONG BRINGING VERY HEAVY RAINFALL...WIND GUSTS IN EXCESS OF 50 MPH...HAIL...AND FREQUENT LIGHTNING. SOME OF THE THUNDERSTORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. PERSONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA ARE URGED TO MONNITOR THIS DEVEOPING WEATHER SITUATION AND STAYED TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA. FOR THE MARINE INTEREST...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA DUE TO HI WINDS AND SEAS. BOATERS ARE URGED TO REMAIN IN SAFE HARBOR DUE TO THIS AND THE APPROACHING SQUALL LINE TONIGHT. SPOTTERS SHOULD REMAIN ON THE ALERT FOR POSSIBLE ACTIVATION LATER THIS EVENING. SANTOS
Special weather statement, Jan 2, 4:00 PM EST, 1 hour 20 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-030200- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 400 PM EST SAT JAN 2 1999 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA EXCEPT FLAGLER COUNTY INCLUDING THE COASTAL WATERS NORTH OF FLAGLER COUNTY IN NORTHEAST FLORIDA... ...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... A STRONG COLD FRONT WITH AN ASSOCIATED PRE-FRONTAL SQUALL LINE MOVING ACROSS THE FLORIDA PANHANDLE THIS AFTERNOON IS EXPECTED TO BEGIN MOVING INTO SOUTHEAST GEORGIA AND NORTH FLORIDA NEAR I-75 LATE THIS EVENING AFTER SUNSET. THE SQUALL LINE WILL THEN RACE EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS ON SUNDAY WITH MOST OF THE ACTIVITY MOVING OFF SHORE INTO THE COASTAL WATERS BEFORE SUNRISE. SCATTERED SHOWERS AND THUNDERTORMS WILL ALSO CONTINUE TO DEVELOP AHEAD OF THE MAIN SQUALL LINE ALONG A LINE EXTENDING FROM ALMA IN SOUTHEAST GEORGIA TO LEVY COUNTY IN NORTH FLORIDA WEST OF I-75. THUNDERTORMS DEVELOPING ALONG THIS LINE AND THE LINE ITSELF WILL SLOWLY MOVE TO THE NORTHEAST THROUGH THE EVENING HOURS AS THE MAIN SQUALL LINE TO THE WEST RACES EAST. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE EVENING HOURS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE BRINGING VERY HEAVY RAINFALL...WIND GUSTS IN EXCESS OF 55 MPH...LARGE HAIL...AND FREQUENT LIGHTNING. TORNADOES WILL ALSO BE POSSIBLE AS THE TWO LINES OF SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AREA. PERSONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA ARE URGED TO MONITOR THIS DEVELOPING WEATHER SITUATION AND STAYED TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA. FOR THE MARINE INTERESTS...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA DUE TO HI WINDS AND SEAS. BOATERS ARE URGED TO REMAIN IN SAFE HARBOR DUE TO THIS AND THE APPROACHING SQUALL LINE TONIGHT. SPOTTERS ACTIVATION IS REQUESTED FOR THIS EVENING AND TONIGHT. SANTOS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 3:40 PM EST | Severe Thunderstorm Warning | JAX | Ware | 60 min |
| Jan 2, 4:22 PM EST | Severe Thunderstorm Warning | JAX | Bacon, Pierce | 48 min |
| Jan 2, 4:48 PM EST | Severe Thunderstorm Warning | JAX | Appling, Wayne | 47 min |
| Jan 2, 5:04 PM EST | Severe Thunderstorm Warning | JAX | Charlton | 46 min |
| Jan 2, 5:13 PM EST | Tornado Warning | JAX | Bacon, Pierce | 32 min |
| Jan 2, 5:23 PM EST | Tornado Warning | JAX | Charlton | 47 min |
| Jan 2, 5:39 PM EST | Tornado Warning | JAX | Camden | 61 min |
| Jan 2, 6:30 PM EST | Severe Thunderstorm Warning | JAX | Glynn | 45 min |
Nearby
Tornado Warnings in Georgia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.